Arkansas, 2008

Flash Flooding and Hail in Arkansas, June 28, 2008

June 28, 2008 · NWS LZK · 14 events in 4 counties and zones

Clockwise flow around high pressure in the southwest United States created a northwest wind flow aloft over Arkansas. This drove a cold front toward the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Clockwise flow around high pressure in the southwest United States created a northwest wind flow aloft over Arkansas. This drove a cold front toward the region. Precipitation was more organized along and ahead of the front, with scattered to numerous showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 28, 3:20 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 28, 3:20 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
420 PM CDT SAT JUN 28 2008

.UPDATE...
MCS/AREAS OF HEAVY RAIN BEGINNING TO BUILD FROM WEST CENTRAL
INTO CENTRAL ARKANSAS LATE THIS AFTERNOON. THIS IS GENERALLY SOUTH
OF THE ORIGINAL FLASH FLOOD WATCH AREA POSTED FOR THE NORTHERN
COUNTIES TONIGHT.

WENT AHEAD AND SHIFTED THE WATCH INTO ABOUT THE CENTRAL THIRD
OF THE STATE UNTIL AROUND MIDNIGHT...AND CANCELLED THE WATCH
IN THE NORTH.

DEPENDING ON HOW THINGS PAN OUT...MAY HAVE TO EXTEND WATCH AFTER
MIDNIGHT...AND MAY HAVE TO ADJUST COVERAGE OF WATCH. WILL ADDRESS
THIS LATER THIS EVENING. (46)
&&

.SHORT TERM...TONIGHT THROUGH MONDAY
SATELLITE OBSERVATIONS CONTINUE TO SHOW UPPER LOW OVER MINNESOTA
AND WISCONSIN BEGINNING TO MOVE SOUTH. THIS WILL GIVE STALLED
FRONT OUT IN THE PLAINS THE PUSH IT NEEDS INTO THE REGION TONIGHT
AND SUNDAY.

FRONT WILL SLOWLY MOVE ACROSS TONIGHT AND ON SUNDAY...WITH SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS OCCURRING. TENDENCY OF STORMS
TO FORM AND MOVE ACROSS THE SAME AREAS WILL ALLOW FOR HEAVY
RAINFALL TO OCCUR...MOST LIKELY IN AREAS NORTH OF A LINE FROM
GLENWOOD TO BRINKLEY. SOME AREAS COULD PICK UP ONE TO TWO INCHES OF
RAIN...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WILL LEAVE THE FLASH
FLOOD WATCH AS-IS FOR NOW...DUE TO ONE TO TWO INCH AMOUNTS ALREADY
IN NORTHERN ARKANSAS THIS MORNING...AND ADDITIONAL HEAVY RAINS
EXPECTED.

SEVERE THREAT IS POSSIBLE TONIGHT...MOSTLY IN AREAS THAT HAVE SEEN
SOME SUN TODAY /I.E. SOUTHERN ARKANSAS/. WIND WOULD BE THE PRIMARY
CONCERN...BUT HAIL ISN/T OUT OF THE QUESTION.

FRONT WILL BE SLOWING DOWN/STALLING OUT NEAR THE LOUISIANA BORDER
BY SUNDAY AFTERNOON. PRECIPITATION WILL BE COMING TO AN END FROM
THE NORTH DURING THE AFTERNOON AS NORTHERLY FLOW ALOFT PUSHES INTO
THE REGION.

TOLERABLE CONDITIONS END THE SHORT TERM...AS NORTHWEST/NORTHERLY
FLOW ALOFT SENDS COOLER AIR INTO THE REGION. THIS WILL ALLOW FOR
MOSTLY CLEAR CONDITIONS...AND TEMPERATURES A LITTLE BELOW
CLIMATOLOGICAL NORMS.
&&

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY
NOAM LONGWAVE PATTERN REMAINS FAIRLY STAGNANT THROUGH THE
PERIOD...WITH RIDGING TO THE SOUTHWEST AND TROUGHING TO THE EAST.
THIS WILL ALLOW FOR CONTINUED NEAR/BELOW NORMAL TEMPERATURES
THROUGH SATURDAY. NEXT SYSTEM OF ANY SIGNIFICANCE WILL BE NEXT
WEEKEND...WHEN A FRONT APPROACHES THE REGION FROM THE NORTHWEST.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     66  85  60  86 /  70  20  10   0
CAMDEN AR         72  86  64  87 /  60  40  10  10
HARRISON AR       62  82  59  84 /  60  10  10   0
HOT SPRINGS AR    70  87  64  88 /  60  30  10  10
LITTLE ROCK   AR  70  86  66  88 /  70  30  10  10
MONTICELLO AR     73  87  67  88 /  60  50  10  10
MOUNT IDA AR      69  83  58  84 /  70  30  10  10
MOUNTAIN HOME AR  63  84  60  85 /  60  10  10   0
NEWPORT AR        67  86  61  87 /  70  20  10   0
PINE BLUFF AR     71  86  65  87 /  60  40  10  10
RUSSELLVILLE AR   67  86  59  87 /  70  20  10   0
SEARCY AR         68  86  62  87 /  70  30  10  10
STUTTGART AR      70  86  65  87 /  60  40  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR
CLARK-CLEBURNE-CONWAY-FAULKNER-GARLAND-HOT SPRING-
INDEPENDENCE-JACKSON-JOHNSON-LOGAN-LONOKE-MONROE-MONTGOMERY-
PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-VAN BUREN-
WHITE-WOODRUFF-YELL.
&&

SHORT TERM...57 / LONG TERM...55
Hazardous weather outlook, Jun 28, 8:42 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
942 AM CDT SAT JUN 28 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL-
942 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

DURING THE MORNING AND EARLY AFTERNOON HOURS...LOCALIZED AREAS OF
EXCESSIVE RAINFALL WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP...FOCUSED BY SMALL SCALE BOUNDARIES ACROSS THE
REGION. OBSERVED UPPER AIR OBSERVATIONS INDICATE THAT THESE
THUNDERSTORMS WILL BE EFFICIENT RAINFALL PRODUCERS.

LATER THIS AFTERNOON...A COLD FRONT IS EXPECTED TO APPROACH NORTHERN
ARKANSAS...THEN WILL MOVE SOUTHWARD INTO CENTRAL ARKANSAS BY EARLY
SUNDAY. THUNDERSTORMS WILL ACCOMPANY THE FRONT. SOME OF THE STORMS
MAY REACH SEVERE LEVELS. DAMAGING WINDS GUSTS WILL BE THE PRIMARY
THREAT. ALSO...SOME STORMS WILL PRODUCE EXCESSIVE RAINFALL.

THE OVERALL SEVERE THREAT LATER THIS AFTERNOON AND EVENING WILL
DEPEND ON THE AVAILABLE INSTABILITY. WIDESPREAD THUNDERSTORMS THAT
AFFECT THE REGION THIS MORNING AND EARLY AFTERNOON WILL ACT TO
STABILIZE THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO CENTRAL AND
SOUTHERN ARKANSAS EARLY SUNDAY BEFORE WASHING OUT SOMEWHERE JUST
SOUTH OF THE STATE. HIGH PRESSURE WILL FOLLOW BEHIND THE FRONT...
WITH DRY WEATHER RETURNING TO THE STATE FOR THE BEGINNING OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND EVENING
HOURS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, Jun 28, 12:04 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
104 PM CDT SAT JUN 28 2008

ARZ003-281835-
BOONE-
104 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT FOR BOONE COUNTY UNTIL 135 PM CDT...

AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
HOLLISTER TO 6 MILES SOUTHEAST OF GREEN FOREST...MOVING EAST AT 26
MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE OMAHA AND HARRISON.

55
Special weather statement, Jun 28, 12:31 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
131 PM CDT SAT JUN 28 2008

ARZ003-004-281910-
BOONE-MARION-
131 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT FOR BOONE AND MARION COUNTIES UNTIL 210
PM CDT...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
DIAMOND CITY TO JUST SOUTHWEST OF HARRISON...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE BELLEFONTE...LEAD HILL...PILOT
KNOB...AND OLVEY.

55
Special weather statement, Jun 28, 2:49 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
349 PM CDT SAT JUN 28 2008

ARZ037-282110-
SCOTT-
349 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT FOR SCOTT COUNTY UNTIL 415 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAKE HINKLE...MOVING EAST AT
22 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN SCOTT COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

55

The radar

The Western Arkansas radar (KSRX), 131 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 2 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pike

When
June 28, 5:05 PM CST
Where
Pike County, Daisy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.230, -93.730

Trees were blown down.

Thunderstorm Wind, Pike

When
June 28, 5:05 PM CST
Where
Pike County, Lodi
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.310, -93.710

Trees were blown down.

Heavy Rain, Clark

When
June 28, 5:35 PM CST to 6:14 PM CST
Where
Clark County, Arkadelphia Muni Arp
Reported by
AWOS
Coordinates
34.100, -93.070

Approximately 2.77 inches of rain fell in 39 minutes.

Hail, Clark

When
June 28, 5:36 PM CST
Where
Clark County, Amity
Measured
0.88 in hail
Reported by
Public
Coordinates
34.270, -93.450

Thunderstorm Wind, Clark

When
June 28, 5:45 PM CST
Where
Clark County, Caddo Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.180, -93.070

Power lines were down.

Flash Flood, Clark

When
June 28, 6:00 PM CST
Where
Clark County, Amity to 1.16 mi WNW of Amity
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.270, -93.450

Street flooding occurred in town.

Hail, Clark

When
June 28, 6:05 PM CST
Where
Clark County, Arkadelphia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.120, -93.070

Thunderstorm Wind, Clark

When
June 28, 6:05 PM CST
Where
Clark County, Arkadelphia
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.120, -93.070

Trees and power lines were blown down.

Thunderstorm Wind, Clark

When
June 28, 6:10 PM CST
Where
Clark County, 2 mi E of Okolona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.000, -93.295

Tree limbs were down.

Flash Flood, Clark

When
June 28, 6:25 PM CST
Where
Clark County, 1.48 mi WNW of Arkadelphia Muni Arp to 1.81 mi NW of Arkadelphia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.107, -93.094

Street flooding occurred in the city.

Lightning, Clark

When
June 28, 6:25 PM CST
Where
Clark County, Curtis
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.000, -93.100

Lightning set fire to a barn.

Thunderstorm Wind, Clark

When
June 28, 6:30 PM CST
Where
Clark County, Gurdon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.920, -93.150

Thunderstorm Wind, Ouachita

When
June 28, 7:15 PM CST
Where
Ouachita County, Chidester
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.700, -93.020

Trees were down on Arkansas Highway 24.

Hail, Dallas

When
June 28, 7:20 PM CST
Where
Dallas County, 3 mi SE of Sparkman
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.889, -92.813

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119453, 121926, 119447, 119444, 119585, 119442, 119445, 121929, 119449, 119443, 121931, 119448, 119451, 119450.